Alert archive / Tennessee / Flash Flood Warnings in 2024

Flash Flood Warning 34, NWS Nashville, TN

July 31, 2024Fentress County, Pickett County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 31, 2024, 10:56 AM CDT for Fentress County, Pickett County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2024, 10:56 AM CDT (15:56 UTC)
Expired
Jul 31, 2024, 1:00 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Fentress County, TN, Pickett County, TN

The radar

The Knoxville radar (KMRX), 126 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1123 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WGUS54 KOHX 311556
FFWOHX
TNC049-137-311800-
/O.NEW.KOHX.FF.W.0034.240731T1556Z-240731T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1056 AM CDT Wed Jul 31 2024

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Central Fentress County in middle Tennessee...
  Northeastern Pickett County in middle Tennessee...

* Until 100 PM CDT.

* At 1056 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jamestown, Allardt and Pickett State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3661 8488 3660 8479 3650 8472 3644 8469
      3641 8466 3640 8466 3639 8469 3637 8471
      3638 8472 3637 8473 3635 8473 3635 8474
      3634 8474 3633 8477 3630 8480 3630 8482
      3629 8484 3629 8487 3625 8488 3638 8508

FLASH FLOOD...RADAR INDICATED

$$

Whitehead

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 6:17 AM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 31, 6:17 AM CDT, 4 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Nashville TN
617 AM CDT Wed Jul 31 2024

...New AVIATION...

.SHORT TERM...
(Today through Thursday)
Issued at 110 AM CDT Wed Jul 31 2024

The area was definitely in the path of the "MCS Express" over the
last 24 hours as several rounds of thunderstorms including some
damaging winds and very heavy rainfall reports occurred over
Middle Tennessee. For now, things have weakened considerably as
the last complex pushes southeast so think a fairly quiet night is
in store. Hopefully.

Looking at things later today, very similar weather pattern expected
although things look to shift further east with the concentration
over the Cumberland Plateau and East Tennessee. CAMs continue to
have trouble in this northwest flow pattern and tonight's runs are
no different. Once again, thunderstorms with damaging winds and
heavy rainfall can be expected although timing these things have
been quite challenging the last several days. While that MCS
whack-a-mole pattern plays out east, another hot and humid day is
in store for the western two thirds of Middle Tennnessee with
Heat Index Values between 105F-109F once again expected. A Heat
Advisory is in effect so please take precautions and stay weather
aware whether it's the heat or the storms.

For Thursday...some uncertainty remains in the forecast, however,
think most of the area will be in for a very hot and humid day.
Thunderstorm chances are lower than the previous days and a Heat
Advisory will likely need to be continued.

&&

.LONG TERM...
(Thursday Night through next Wednesday)
Issued at 110 AM CDT Wed Jul 31 2024

The weather pattern picks up once again Friday/Friday Night as an
upper level impulse and associated boundary makes its way from
the northwest bringing likely the last bit of thunderstorms for a
while. Thunderstorm chances are expected Friday into Saturday with
strong to potentially severe weather chances creeping into the
forecast especially Friday afternoon and night. Damaging winds and
flash flooding continue to be the main threats especially in
areas that have already received several inches of rain over the
last several days.

By Sunday...somewhat "relatively" cooler (can you say that in
early August?) temperatures are expected with dry conditions
behind the last of these thunderstorm complexes. The northwest
flow finally fades but unfortunately this time of year means the
heat is on. Upper ridge begins to build over the region and camp
over the area for much of the first half of August bringing the
heat and humidity.

&&

.AVIATION...
(12Z TAFS)
Issued at 612 AM CDT Wed Jul 31 2024

Tentatively thinking KCKV, KMQY, and KBNA have a fairly decent
chance at staying VFR during this 24 hour period. SHRA/TSRA
development should be east of those terminals today possibly
impacting KSRB and KCSV. Did introduce a VCSH for KMQY and KBNA
during the afternoon hours from 21z-00Z. For KSRB and KCSV, timing
the rounds of SHRA/TSRA impacting the terminals today prove to be
quite difficult, but going with 14Z-20Z and 02Z-06Z. These time
frames will be adjusted throughout the day. Once the threat of
storms pass, MVFR ceilings will likely plague KSRB and KCSV
through 12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      98  79  99  78 /  30  10  10  20
Clarksville    96  78  96  78 /  10  10  20  40
Crossville     88  70  91  72 /  50  10  20  20
Columbia       97  77  99  77 /  10   0  10  10
Cookeville     89  73  92  74 /  40  10  10  20
Jamestown      88  71  91  73 /  70  20  20  30
Lawrenceburg   96  76  97  75 /  10   0  10  10
Murfreesboro   97  77  99  77 /  20  10  10  20
Waverly        97  77  98  76 /  10   0  10  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 7 PM CDT Thursday for Bedford-
Cheatham-Davidson-Dickson-Giles-Hickman-Houston-Humphreys-
Lawrence-Lewis-Macon-Marshall-Maury-Montgomery-Perry-Robertson-
Rutherford-Smith-Stewart-Sumner-Trousdale-Wayne-Williamson-
Wilson.

&&

SHORT TERM...Hurley
LONG TERM....Hurley
AVIATION.....Hurley

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:08 PM CDTAreal Flood AdvisoryOHXDavidson, Sumner69 min
Jul 30, 7:21 PM CDTSevere Thunderstorm WarningOHXDavidson20 min
Jul 30, 7:27 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale, Wilson33 min
Jul 30, 7:55 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson35 min
Jul 30, 8:05 PM CDTSpecial Weather StatementOHXRutherford25 min
Jul 30, 8:11 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford35 min
Jul 30, 8:15 PM CDTAreal Flood AdvisoryOHXDavidson2 hr
Jul 30, 8:23 PM CDTSpecial Weather StatementOHXDavidson37 min
Jul 30, 8:26 PM CDTSpecial Weather StatementOHXJackson, Smith34 min
Jul 30, 8:37 PM CDTAreal Flood AdvisoryOHXRutherford, Williamson113 min
Jul 30, 8:46 PM CDTSpecial Weather StatementOHXCannon44 min
Jul 30, 8:56 PM CDTFlash Flood WarningOHXRutherford, Williamson2 hr
Jul 30, 9:06 PM CDTSpecial Weather StatementOHXPutnam, Van Buren, Warren, White24 min
Jul 30, 9:07 PM CDTSpecial Weather StatementOHXDavidson23 min
Jul 30, 9:11 PM CDTSpecial Weather StatementOHXMontgomery34 min
Jul 30, 9:30 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery, Robertson30 min
Jul 30, 9:55 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCheatham, Davidson, Dickson, Hickman, Robertson, Williamson35 min
Jul 30, 10:19 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCheatham, Davidson, Williamson41 min
Jul 30, 10:24 PM CDTFlash Flood WarningOHXBedford, Rutherford3 hr
Jul 30, 10:38 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Sumner, Wilson3 hr
Jul 30, 10:52 PM CDTSpecial Weather StatementOHXWilliamson38 min
Jul 30, 11:46 PM CDTSpecial Weather StatementOHXMarshall, Maury29 min
Jul 31, 8:45 AM CDTAreal Flood AdvisoryOHXFentress3 hr
Jul 31, 10:26 AM CDTAreal Flood AdvisoryOHXFentress, Pickett3 hr
Jul 31, 5:22 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett53 min

Nearby

Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.